New Mexico, 2014Flash Flooding and Hail in New Mexico, July 14 to 15, 2014
July 14 to 15, 2014 · NWS ABQ · 7 events in 4 counties and zones
A powerful back door cold front surged southwest across the eastern plains during the afternoon of the 14th then plowed west through the Rio Grande Valley. The combination of deep moisture and strong lift associated with the front along with weak steering flows beneath the upper level high produced widespread heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $322,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful back door cold front surged southwest across the eastern plains during the afternoon of the 14th then plowed west through the Rio Grande Valley. The combination of deep moisture and strong lift associated with the front along with weak steering flows beneath the upper level high produced widespread heavy rainfall. A couple severe thunderstorms erupted over the area given the presence of strong vertical wind shear. The most severe flooding occurred well after sunset when training thunderstorms around the Espanola area produced prolific rainfall amounts. A CoCoRaHS observer to the northwest of Espanola reported an impressive 4.88 inches of rainfall from this storm. Major flash flooding was observed around Espanola. A total of 8 homes were damaged by flood waters and numerous vehicles were abandoned.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 14, 11:02 AM MST, 58 minutes earlier.
Area forecast discussion, Jul 14, 11:02 AM MST, 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1202 PM MDT MON JUL 14 2014
.AVIATION...
18Z TAF CYCLE
ANOTHER ROUND OF SHOWERS/THUNDERSTORMS WILL IMPACT THE FORECAST
AREA TODAY/TONIGHT. IT IS EXPECTED THAT ALL TERMINAL SITES WOULD
BE IMPACTED BY THIS ACTIVITY. SOME SITES HAVE MORE POTENTIAL THAN
OTHERS INCLUDING SOME VIS RESTRICTIONS DUE TO SHORT TERM HEAVY
RAIN. VRB GUSTY WINDS WILL ALSO PLAGUE MANY OF THE SITES. MVFR
CIGS DUE TO PASSING STORMS WILL BE MOST POSSIBLE AT LVS/TCC DUE TO
COLD FRONTAL EFFECTS THERE. AS THE SH/TS DECLINE IN
COVERAGE/INTENSITY DURING THE OVERNIGHT HOURS...SOME RESIDUAL LOW
CIGS WILL BE POSSIBLE OVER EASTERN PLAINS SITES. TCC HAS THE BEST
CHANCE OF OBSERVING THAT ALTHOUGH CANT RULE OUT LVS.
50
&&
.PREV DISCUSSION...355 AM MDT MON JUL 14 2014...
.SYNOPSIS...
VERY RICH ATMOSPHERIC MOISTURE ACROSS FORECAST AREA AND THIS
WILL...FOR THE MOST PART...BE AROUND AT LEAST THROUGH THURSDAY
BEFORE HIGH PRESSURE ALOFT BEGINS TO BUILD MORE STRONGLY OVER OR
NEARER NEW MEXICO. AT LEAST 2 MORE BACK DOOR COLD FRONTS WILL MAKE
IT ACROSS EAST AND AT LEAST PORTIONS OF CENTRAL NEW MEXICO THROUGH
WEDNESDAY NIGHT OR THURSDAY...SO WE STILL HAVE AT LEAST 4 DAYS TO
GET MOST...PREFERABLY ALL...LOCALES A HALFWAY DECENT DRINK OF
WATER BEFORE STRONG HIGH PRESSURE ALOFT BUILDS OVER OR VERY NEAR
THE STATE AND REALLY STABILIZES...DRIES AND FURTHER WARMS THE
ATMOSPHERE...GREATLY REDUCING STORM COVERAGE.
&&
.DISCUSSION...
A NUMBER OF TWEAKS...MORE MINOR THAN MODERATE...MADE TO MOST OF
THE FCST GRIDS ACROSS MOST OF THE NEXT 6 PERIODS. SOME OF THE
BIGGER ISSUES TO WRESTLE WITH WILL BE JUST WHERE THE HEAVIEST
RAINS WILL FALL...TIMING OF THE BACK DOOR FRONTS/MOISTURE
RECHARGES...HOW MUCH EACH DAY/S CONVECTION WILL IMPACT OR CHANGE
THE LOCATION AND EVOLUTION OF MID AND UPPER TROPOSPHERIC
DISTURBANCES AND HENCE THE LOCATION AND INTENSITY OF THE STRONGEST
STORMS AND HEAVIEST RAINFALL. DECIDED AGAINST ISSUING ANOTHER
FLASH FLOOD WATCH AS TODAY BRINGS A LITTLE LESS FOCUSED AN AREA OF
POTENTIAL HEAVY RAINFALL. BUT PWATS ARE QUITE HIGH ACROSS MUCH OF
FCST AREA...SO DECIDED TO ADD LOCALLY HEAVY RAIN WORDING TO ALL
SCATTERED OR GREATER COVERAGE POPS AREAS. LAST BACK DOOR PUSH
LOOKS TO COME INTO AND ACROSS A GOOD PORTION OF N AND CENTRAL NM
BETWEEN
MODELS ARE STILL PRETTY CONSISTENT WITH A TREND TO DRIER AND
WARMER WEATHER BY AND OVER THE COMING WEEKEND AS THE NORTHWEST
FLOW ALOFT GIVES WAY TO A MONSTROUS HIGH PRESSURE SYSTEM
ALOFT...WHICH WILL WARM...DRY AND STABILIZE THE ATMOSPHERE ACROSS
MUCH OF THE STATE. THERE IS A LITTLE MORE MOISTURE INDICATED TO BE
TRAPPED UNDER THE HIGH ON THE LATEST ECMWF AND GFS MODELS FOR GOOD
PORTION OF NEXT WEEK...SO THERE IS STILL SOME HOPE THAT AT LEAST
ISOLATED SHOWERS AND STORMS CAN BE REALIZED FOR PORTIONS OF NEXT
WEEK.
43
&&
.FIRE WEATHER...
WETTING RAIN TO CONTINUE OVER MUCH OF THE AREA TODAY THROUGH
WEDNESDAY WITH SOME DRYING AND A REDUCTION IN COVERAGE THURSDAY THROUGH
MONDAY.
SHOWERS AND THUNDERSTORMS PERSISTED WHILE GRADUALLY DISSIPATING
DURING THE OVERNIGHT HOURS...WITH GOOD TO EXCELLENT RH RECOVERS MOST
AREAS EXCEPT THE LOWER ELEVATIONS OF THE NORTHWEST PLATEAU.
AN AMPLIFIED PATTERN IS IN PLACE WITH AN UPPER LEVEL RIDGE OVER THE
WESTERN STATES AND AN UNSEASONABLY STRONG UPPER LOW OVER THE NORTH
CENTRAL STATES WITH NORTHWEST FLOW TO INCREASE AS THE PATTERN
CONTINUES TO AMPLIFY. THIS PATTERN WILL SUPPORT REGULAR INTRUSIONS
OF MOISTURE IN THE FORM OF BACK DOOR FRONTS INTO THE EASTERN PLAINS.
SOUNDINGS FROM SUNDAY AFTERNOON AND CURRENT SATELLITE PRODUCTS
INDICATE THAT PRECIPITABLE WATER VALUES ARE GREATER THAN ONE INCH
ACROSS NEW MEXICO WITH HIGHER VALUES OVER THE TEXAS PANHANDLE. IN
THE WAKE OF A BACK DOOR FRONT ON SUNDAY...ANOTHER FRONT WILL MOVE
INTO THE NORTHEAST TODAY AND THROUGH MOST OF THE PLAINS OVERNIGHT...
ACCOMPANIED BY ANOTHER SURGE OF MOISTURE. WIDESPREAD WETTING RAINS
ARE EXPECTED TODAY...SOME WITH LOCALLY HEAVY RAIN...WITH A FOCUS
AREAS ACROSS THE WEST AND WELL AS THE CENTRAL HIGH TERRAIN AND
ADJACENT EAST SLOPES AND HIGHLANDS.
MODERATE GAP WINDS OVERNIGHT WILL USHER LOW LEVEL MOISTURE INTO THE
CENTRAL VALLEYS AND WESTERN ZONES. ADDITIONALLY...THE SURFACE HIGH
STRENGTHENS OVER THE GREAT PLAINS ON TUESDAY AND MOIST EASTERLY FLOW
WILL PERSIST ACROSS THE EASTERN PLAINS. YET ANOTHER FRONT SURGES
INTO THE NORTHEAST ON WEDNESDAY...AS AN UPPER LEVEL DISTURBANCE
MOVES OVER THE STATE IN NORTHWEST FLOW. THUS...WIDESPREAD WETTING
RAINS WILL CONTINUE TUESDAY AND WEDNESDAY....WITH MOSTLY GOOD TO
EXCELLENT OVERNIGHT RH RECOVERIES. THE SLOW MOVEMENT OF STORMS WILL
SUPPORT LOCAL FLOODING...AND BURN SCARS WILL BE PARTICULARLY
SUSCEPTIBLE.
BY THURSDAY...THE UPPER HIGH IS CENTERED OVER NORTHWEST MEXICO AND
WITH INCREASED NORTHWEST FLOW ALOFT DRIER AIR MOVES OVER THE
NORTHWEST...DECREASING THE CHANCES FOR WETTING RAIN THERE. RECYCLING
OF MOISTURE WILL RESULT IN CONTINUED WETTING RAIN...THOUGH A
DOWNTICK IN COVERAGE IS EXPECTED. HIGH HAINES VALUES OF 5 TO
POSSIBLY 6 WILL BE IN PLACE ACROSS THE NORTHWEST. MORE DRYING WILL
STEADILY DECREASE CONVECTION FRIDAY THROUGH THE WEEKEND AS THE AREA
OF HIGH HAINES STEADILY INCREASES AND MIN RH VALUES STEADILY
DECREASE AS WELL.
05
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 14, 5:08 AM MST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
608 AM MDT MON JUL 14 2014
NMZ501>540-151200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
608 AM MDT MON JUL 14 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT.
RAINFALL COULD BECOME HEAVY AT TIMES. THIS MAY LEAD TO LOCALIZED
AREAS OF FLASH FLOODING...ESPECIALLY OVER AND NEAR RECENT AND
OLDER BURN SCARS. ISOLATED LOCATIONS MAY RECEIVE UP TO 2 INCHES OF
RAINFALL OR VERY LOCALLY EVEN MORE. A FEW STORMS MAY ALSO PRODUCE
SMALL HAIL AND WIND GUSTS TO 50 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGH AT LEAST
THURSDAY. RAINFALL ONCE AGAIN COULD BECOME HEAVY. THIS MAY LEAD TO
LOCALIZED AREAS OF FLASH FLOODING...ESPECIALLY OVER AND NEAR
RECENT AND OLDER BURN SCARS. ISOLATED LOCATIONS MAY RECEIVE UP TO
2 INCHES OF RAINFALL. A FEW STORMS MAY ALSO PRODUCE SMALL HAIL AND
WIND GUSTS TO 50 MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.
43
Event by event
3 flash flood, 2 hail, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Flash Flood, Lincoln
- When
- July 14, 12:00 PM MST to 1:15 PM MST
- Where
- Lincoln County, 3.7 mi NNE of Alto to 3.84 mi NNE of Alto
- Cause
- Heavy Rain / Burn Area
- Reported by
- Emergency Manager
- Coordinates
- 33.451, -105.661
Considerable debris and logs were washed down a hillside onto Highway 37. No damage occurred to the roadway but created a significant mess and forced a temporary road closure.
Hail, Union
- When
- July 14, 3:24 PM MST to 3:27 PM MST
- Where
- Union County, 0.69 mi S of Sedan
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.140, -103.130
Thunderstorm Wind, Union
- When
- July 14, 4:02 PM MST to 4:07 PM MST
- Where
- Union County, 6.24 mi S of Amistad
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.830, -103.160
Severe winds with pea size hail and heavy downpour. No damaged observed.
Hail, Sandoval
- When
- July 14, 6:02 PM MST to 6:04 PM MST
- Where
- Sandoval County, 3.12 mi WSW of La Jara
- Measured
- 1.5 in hail
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 36.070, -107.020
Large hail dented car on Highway 550 in Cuba.
Heavy Rain, Rio Arriba
- When
- July 14, 7:30 PM MST to July 15, 2:00 AM MST
- Where
- Rio Arriba County, 6 mi WNW of Espanola
- Reported by
- CoCoRaHS
- Coordinates
- 36.033, -106.169
Exceptionally heavy rainfall report of 4.88 inches northwest of Espanola.
Flash Flood, Rio Arriba
- When
- July 14, 9:00 PM MST to July 15, 2:00 AM MST
- Where
- Rio Arriba County, 0.17 mi NNW of El Llano to 1.05 mi NNE of San Jose
- Cause
- Heavy Rain
- Property damage
- $300,000
- Reported by
- State Official
- Coordinates
- 36.022, -106.051
Torrential rainfall produced significant flooding in Espanola during the overnight on the 14-15th. The NM Emergency Operations Center and local broadcast media reported at least 8 homes suffered flood damage with numerous vehicles abandoned and flooded. At least 4 residents reported 12 to 18 inches of standing water on their properties. North Railroad Ave and Hunter were flooded forcing city officials to run pumps to remove water. East Laguna Street around Santa Claran Casino was flooded. Santa Clara Pueblo was also flooded during this event.
Flash Flood, Sandoval
- When
- July 14, 9:00 PM MST to July 15, 5:00 AM MST
- Where
- Sandoval County, 3.35 mi W of Rio Rancho to 3.24 mi W of Rio Rancho
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 35.275, -106.719
Local media reported a vehicle that was washed off the road due to heavy rains in Rio Rancho on Northern Blvd. near 10th street. The young driver attempted to pass through fast-moving water during the early morning hours of the 15th and the vehicle was swept off the road and buried up to its wheels in mud. The road also sustained damage due to the undercutting of the water. Large chunks of asphalt were chipped off. Rain began in the area just before 10pm and did not stop until close to 7 am the following morning. Mostly light stratiform rain continued over the area with embedded heavy cells. KABX storm total precipitation estimated ranged from 2.5 to 3.2 inches.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, July 14 to 31, 2014$122 million · 2 events
- Hail in Wisconsin, July 14, 2014$3.5 million · 1.5 in hail · 1 event
- Damaging Winds and Lightning Strikes in New Jersey, July 14, 2014$621,000 · 70 kt wind · 17 events
- Lightning Strike in West Virginia, July 14, 2014$500,000 · 1 event
- Damaging Winds and Lightning Strike in Texas, July 14, 2014$250,000 · 53 kt wind · 3 events
- Hail and Damaging Winds in Illinois, July 14, 2014$143,000 · 52 kt wind · 11 events
- Flash Flooding and Damaging Winds in Utah, July 14 to 16, 2014$110,000 · 66 kt wind · 16 events
- Lightning Strike in Montana, July 14, 2014$100,000 · 1 event
- Damaging Winds in Arkansas, July 14, 2014$80,000 · 56 kt wind · 4 events
- Flash Flooding in Pennsylvania, July 14, 2014$60,000 · 7 events
- Damaging Winds in Texas, July 14, 2014$65,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Pennsylvania, July 14, 20141 injured · $20,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521438, 521440, 521452, 521453, 521424, 521467, 522291.